Want to use psychology to give your story authenticity? As promised, I'll be answering a psychology/writing question today on the blog. If you have a question, feel free to email me using the link at right or by using the Q&A form on archetypewriting.com.
Disclaimer: The information on this site is provided as general educational information to readers and should be not be understood as specific advice for any particular individual(s). People who are seeking help for "real-life" problems are advised to consult a local mental health professional.
On to the question!
Q: My story is about a young girl age 17 who not only sees ghosts but communicates with them. After numerous times of her family witnessing her talking to "no one" they seek help for her. In my story the doctor recommends that she be committed for three days without visitors so that she may do an evaluation. Is that realistic? When the girl sees that her parents are going through with it she gets very upset. To calm her the doctor gives her a shot of Thorazine. Is that a proper med for this and would it continue to make her a little groggy the next day? What might be an early diagnosis for someone who claims that they see ghosts?
A: Typically people are only committed in the US if they’re a danger to themselves or someone else, or if the doctor is in a rush to get the person stabilized. Since this has been going on for some time, there wouldn’t really be any reason to commit her unless there was a crisis of some kind. For example, if the voices tell her to harm someone or herself, or she’s just at the end of her rope with the voices and doesn’t know if she can take it another second. Committing her without those reasons feels hasty to me, and maybe a little irresponsible — not to mention expensive! On top of all that, insurance probably wouldn’t agree to pay for the hospitalization unless there were an immediate crisis.
So create a crisis of some kind if you really want her in the hospital.
Thorazine is a heavy-duty drug, though it is sometimes used at lower doses for the “problem” you’re describing. These drugs are only injected if someone is acutely psychotic and extremely agitated and emergency measures have to be taken (e.g. the patient is terrified that the doctors are going to kill her). Droperidol (Dropletan, Dridol or Inapsine) is commonly used as an injectable in these cases.
I think giving her a shot of a heavy-duty anesthetic/antipsychotic is too extreme for the doctors at the hospital to do to her. They’d have to be pretty darn sure about doing something like this if they wanted to avoid the possibility of litigation (in general, not necessarily with your character).
Besides, they’d get her on an antipsychotic medication (also called neuroleptics if you want a fancy word) as soon as she got into the hospital, so there’d be no reason to give her another unless she was having acute psychotic agitation like I described above.
Normally “atypical antipsychotics” are preferred when they’re an option because they have fewer side effects. These include risperidone (Risperdal) and olanzapine (Zyprexa). Sedation is common, especially in the first couple of weeks of taking them. Essentially, doctors want to get the patient on something she’s going to be able to take for a while — these are drugs that are commonly taken for a while, though not without side effects like weight gain.
Possible initial diagnoses for someone who sees ghosts and has been seeing them for some time:
Especially in a teen, everyone would want to rule out drug and alcohol intoxication as a possible cause. I checked with Heather (Dr. Dyer), and she said they’d probably run a urine tox screen and alcohol level at least.
If she came back clean, schizophrenia is probably the most likely diagnosis, especially if she is hearing voices in addition to seeing things. However:
* If she’s had the symptoms for less than a month, a diagnosis of Brief Psychotic Disorder is likely, at least at first.
* If there was a crisis or major stressor of some kind in addition to her having symptoms for less than a month, she’d be even more likely to get this diagnosis. Doctors usually refer to this as a “brief reactive psychosis.”